MAUDE Adverse Event Report: SEASPINE ORTHOPEDICS CORPORATION NORTHSTAR OCT SPINAL SYSTEM; SCREW

SEASPINE ORTHOPEDICS CORPORATION NORTHSTAR OCT SPINAL SYSTEM; SCREW
Model Number PC1-105530
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The fractured screw head was returned and examined by product engineering.The screw shank was left implanted in the patient.Visual inspection of the screw head did not note any atypical features or damage.The screw head was fractured at the intersection of the neck diameter and the radius leading up to the spherical head.The reporter noted that the patient had sclerotic bone which is significantly denser than average bone.Benchtop testing was performed with 5.5x30mm and 5.5x34mm favored angle screws.The torque required to fracture a 5.5mm screw was measured by clamping the screw shank in a vice and applying torque to the head.Screws were then fully implanted into various densities of bone foam blocks using the same pilot hole preparation indicated in the report.In all cases, the measured implantation torque was less than that required to fracture the screw neck, even on the high-density "sclerotic cortical" bone foam block.No fractures occurred; the reported failure mode could not be replicated.Review of labeling: possible adverse events - bending, disassembly, or fracture of implant and components.
 
Event or Problem Description
On 13 jul 2023 seaspine became aware that a pc1-105530 poly.Screw, favored angle 5.5mm x 30mm fractured intra-operatively and a portion of the screw remained in the patient.The index surgery took place on (b)(6) 2023.According to the reporter, the surgeon freehand power-drilled with a 4.5mm drill at t1.This was followed with a 4.5mm tap.The bone was noted to be sclerotic and not hard.The surgeon then drove the 5.5x30mm screw with a poly driver (threaded) about ¾ of the way.The screw fractured at the neck when the screw was approximately 4mm proud.The rep noted that the surgeon was not too forceful.The surgeon cleaned up the proud screw shank and left remaining portion in patient.Construct ended at t2.No radiographs were provided.No patient injury was reported and no further information on patient condition was provided.

Brand Name
NORTHSTAR OCT SPINAL SYSTEM
Common Device Name
SCREW
Manufacturer (Section D)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad 92008
Manufacturer (Section G)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad 92008
Manufacturer Contact
amanda fonseca
5770 armada dr.
carlsbad 92008
MDR Report Key17465453
Report Number3012120772-2023-00016
Device Sequence Number2634821
Product Code NKG
UDI-Device Identifier10889981197285
UDI-Public10889981197285
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K193615
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberPC1-105530
Device Catalogue NumberPC1-105530
Device Lot NumberCR44697C
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2023
Initial Report FDA Received Date08/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown